Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 110, NWS Rapid City, SD

July 9, 2021Custer County, Fall River County, Oglala Lakota County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jul 9, 2021, 5:41 PM MDT for Custer County, Fall River County, Oglala Lakota County, South Dakota. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2021, 5:41 PM MDT (23:41 UTC)
Expired
Jul 9, 2021, 6:09 PM MDT
In force
28 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Custer County, SD, Fall River County, SD, Oglala Lakota County, SD

The radar

The Rapid City radar (KUDX), 71 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 5:54 PM MDTHAIL 112 Ene Buffalo Gap, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 5:33 PM MDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.7 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 766 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
766 J/kg
Mixed-layer CIN
-307 J/kg
Mixed-layer LCL
1363 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

075 
WUUS53 KUNR 092341
SVRUNR
SDC033-047-102-100045-
/O.NEW.KUNR.SV.W.0110.210709T2341Z-210710T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
541 PM MDT Fri Jul 9 2021

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Custer County in southwestern South Dakota...
  Western Oglala Lakota County in southwestern South Dakota...
  Northeastern Fall River County in southwestern South Dakota...

* Until 645 PM MDT.

* At 540 PM MDT, a severe thunderstorm was located 5 miles south of
  Fairburn, or 17 miles northeast of Hot Springs, moving southeast at
  40 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Red Shirt Table Overlook, Intersection of Red Shirt and Cuny Table 
  Roads, Dry Wood Housing and Lonesome Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4356 10341 4366 10336 4369 10322 4348 10237
      4313 10271
TIME...MOT...LOC 2340Z 298DEG 37KT 4361 10324 

HAIL...1.50IN
WIND...60MPH
 
$$

Eagan
2 follow-up statements
928 
WWUS53 KUNR 092349
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
549 PM MDT Fri Jul 9 2021

SDC033-047-102-100045-
/O.CON.KUNR.SV.W.0110.000000T0000Z-210710T0045Z/
Custer SD-Oglala Lakota SD-Fall River SD-
549 PM MDT Fri Jul 9 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR SOUTHEASTERN CUSTER...NORTHWESTERN OGLALA LAKOTA AND NORTHEASTERN
FALL RIVER COUNTIES...

At 549 PM MDT, a severe thunderstorm was located 8 miles south of
Fairburn, or 18 miles northeast of Hot Springs, moving southeast at
40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lonesome Valley, Dry Wood Housing, Rockyford, Red Shirt Table
Overlook and Intersection of Red Shirt and Cuny Table Roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4355 10331 4363 10328 4366 10313 4348 10237
      4318 10266
TIME...MOT...LOC 2349Z 298DEG 35KT 4357 10315 

HAIL...1.00IN
WIND...60MPH
 
$$

Eagan
136 
WWUS53 KUNR 100009
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
609 PM MDT Fri Jul 9 2021

SDC033-047-102-100019-
/O.CAN.KUNR.SV.W.0110.000000T0000Z-210710T0045Z/
Custer SD-Oglala Lakota SD-Fall River SD-
609 PM MDT Fri Jul 9 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CUSTER...
NORTHWESTERN OGLALA LAKOTA AND NORTHEASTERN FALL RIVER COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southwestern South Dakota.

LAT...LON 4355 10331 4363 10328 4366 10313 4348 10237
      4318 10266
TIME...MOT...LOC 0008Z 298DEG 37KT 4347 10289 

$$

Eagan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:45 PM MDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 9, 2:45 PM MDT, 2 hours 56 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
245 PM MDT Fri Jul 9 2021

.DISCUSSION...(This Evening Through Friday)
Issued at 155 PM MDT Fri Jul 9 2021

Upper ridge currently over the area will give way to a shortwave
trough dropping southeastward out of Montana, bringing showers
and thunderstorms to much of the forecast area tonight into
Saturday. At the surface, a deepening region of low pressure is
centered over Colorado, producing breezy northeasterly winds and
weak low level upslope flow over the forecast area this afternoon.
Currently, MLCAPE is highest (around 3000J/KG) along a E-W
boundary in Nebraska, decreasing to around 1000-2000J/KG in
southwestern South Dakota. Abundant CIN currently remains in
place over the forecast area, keeping a cap on any surface based
convection. May see a few storms try to develop along the
convergence zone over the Black Hills during the rest of the
afternoon, but the main activity will develop over northeastern
Wyoming during the late afternoon and spread southeastward due to
increasing ascent associated the the upper trough. Shear profiles
indicate that some severe storms will be possible, with large
hail and damaging wind gusts, especially as storms crossing
northeastern Wyoming reach the region of strongest (60+kts) of
0-6km bulk shear and instability toward the srn and central Black
Hills, extending into far southwestern SD.

Convection should become elevated later this evening with
strong/isolated severe storms moving east across mainly the
southern half of the SD side of the forecast area.

On Saturday, the upper trough will continue to move off to the
east of the region. However with cyclonic flow and CAA aloft
promoting instability expect some showers and thunderstorms over
mainly the SD side of the forecast area, drying out by evening as
breezy/gusty northerly winds bring in drier air.

An upper ridge on Sunday and Monday, will bring mostly dry
weather and warm temperatures, then another upper trough will
move across the US/Canadian border mid-week bringing increased
chances for showers and storms.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Saturday)
Issued At 155 PM MDT Fri Jul 9 2021

ISO/SCT TSRA are expected to develop and move over the region late
afternoon and evening. Any overhead storms may bring localized
IFR/LIFR conditions, along with a threat for large hail and
damaging winds.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...10
AVIATION...Dye
Hazardous weather outlook, Jul 9, 5:31 AM MDT, 12 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
531 AM MDT Fri Jul 9 2021

SDZ012-013-024>032-041>044-046-047-049-072>074-WYZ054>058-071-
101300-
Butte-Northern Meade Co Plains-Northern Black Hills-
Northern Foot Hills-Rapid City-Southern Foot Hills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson-
Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
531 AM MDT Fri Jul 9 2021 /631 AM CDT Fri Jul 9 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will again be possible this
afternoon and evening. Some of these storms could be severe, with
very large hail and damaging winds the primary threats. The main
area of concern is from northeastern WY southeastward through
south central SD.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional thunderstorms will be possible Saturday. Severe
weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-014-101300-
Harding-Perkins-Ziebach-
531 AM MDT Fri Jul 9 2021

This Hazardous Weather Outlook is for portions of northwestern
South Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will again be possible this
afternoon and evening. However, severe weather is not anticipated
over far northwestern SD at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional thunderstorms will be possible Saturday. Severe
weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 9, 3:41 PM MDT, 2 hours before
Special Weather Statement
National Weather Service Rapid City SD
341 PM MDT Fri Jul 9 2021

SDZ028-092215-
Central Black Hills SD-
341 PM MDT Fri Jul 9 2021

...STRONG THUNDERSTORM OVER WEST CENTRAL PENNINGTON COUNTY...

At 340 PM MDT, Doppler radar was tracking a strong thunderstorm over
Mystic, or 10 miles northwest of Hill City, moving southeast at 25
mph.

Pea to penny size hail will be possible with this storm.

Locations impacted include...
Johnson Siding, Silver City, Rochford, Mystic, Pactola Reservoir,
Sheridan Lake and Deerfield Reservoir.

LAT...LON 4403 10379 4414 10374 4411 10337 4391 10349
TIME...MOT...LOC 2140Z 299DEG 23KT 4407 10367

Eagan
Special weather statement, Jul 9, 4:10 PM MDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Rapid City SD
410 PM MDT Fri Jul 9 2021

SDZ026-028>031-074-092245-
Custer Co Plains SD-Hermosa Foot Hills SD-Pennington Co Plains SD-
Central Black Hills SD-Southern Black Hills SD-Rapid City SD-
410 PM MDT Fri Jul 9 2021

...STRONG THUNDERSTORM OVER NORTH CENTRAL CUSTER AND SOUTH CENTRAL
PENNINGTON COUNTIES...

At 410 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rockerville, or 9 miles east of Hill City, moving southeast at 40
mph.

Pea to penny size hail and winds in excess of 40 mph will be
possible with this storm.

Locations impacted include...
Southwestern Rapid City, Hermosa, Keystone, Hisega, Hayward,
Rockerville, Keystone Wye, Bear Country, Hart Ranch, Thompson Butte,
Sheridan Lake, Black Gap, Reptile Gardens and Mount Rushmore National
Memorial.

LAT...LON 4393 10351 4406 10341 4393 10295 4368 10315
TIME...MOT...LOC 2210Z 301DEG 33KT 4396 10338

Eagan
Special weather statement, Jul 9, 4:30 PM MDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Rapid City SD
430 PM MDT Fri Jul 9 2021

SDZ028-029-092245-
Central Black Hills SD-Southern Black Hills SD-
430 PM MDT Fri Jul 9 2021

...STRONG THUNDERSTORM OVER NORTHWESTERN CUSTER AND SOUTHWESTERN
PENNINGTON COUNTIES...

At 429 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles southeast of Deerfield Reservoir, or 10 miles west of Hill
City, moving east at 40 mph.

Pea to nickel size hail and winds in excess of 40 mph will be
possible with this storm.

Locations impacted include...
Hill City, Deerfield, Deerfield Reservoir, Crazy Horse Memorial, Bear
Mountain Lookout and Medicine Mountain.

LAT...LON 4388 10396 4406 10391 4406 10350 4380 10359
TIME...MOT...LOC 2229Z 276DEG 33KT 4397 10377

Eagan
Special weather statement, Jul 9, 4:47 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Rapid City SD
447 PM MDT Fri Jul 9 2021

SDZ028-029-092315-
Central Black Hills SD-Southern Black Hills SD-
447 PM MDT Fri Jul 9 2021

...STRONG THUNDERSTORM OVER NORTH CENTRAL CUSTER AND SOUTHWESTERN
PENNINGTON COUNTIES...

At 447 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles northwest of Bear Mountain Lookout, or 10 miles west of Hill
City, moving east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Custer, Hill City, Mount Rushmore National Memorial, Keystone Wye,
Stockade Lake, Crazy Horse Memorial, Sylvan Lake, Medicine Mountain,
Sheridan Lake, Bear Mountain Lookout, Mount Coolidge, Black Elk Peak,
Horse Thief Lake, Palmer Gulch Resort and northwestern Custer State
Park.

LAT...LON 4383 10389 4398 10386 4398 10343 4372 10348
TIME...MOT...LOC 2247Z 274DEG 30KT 4392 10378

Eagan
Special weather statement, Jul 9, 5:28 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Rapid City SD
528 PM MDT Fri Jul 9 2021

SDZ027-029-030-041-074-100000-
Custer Co Plains SD-Fall River SD-Hermosa Foot Hills SD-
Southern Foot Hills SD-Southern Black Hills SD-
528 PM MDT Fri Jul 9 2021

...STRONG THUNDERSTORM OVER CENTRAL CUSTER AND NORTHEASTERN FALL
RIVER COUNTIES...

At 528 PM MDT, Doppler radar was tracking a strong thunderstorm over
southeastern Custer State Park, or 12 miles southeast of Custer,
moving southeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Buffalo Gap, Fairburn, Wind Cave National Park, Blue Bell, Custer
State Park, Legion Lake, Buffalo Corrals and State Game Lodge.

LAT...LON 4363 10358 4379 10344 4361 10300 4360 10300
      4337 10321
TIME...MOT...LOC 2328Z 304DEG 35KT 4366 10339

Eagan

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 6:14 PM MDTSevere Thunderstorm WarningUNRCuster, Jackson, Oglala Lakota, Pennington61 min
Jul 8, 6:39 PM MDTSevere Thunderstorm WarningUNRHarding, Perkins66 min
Jul 8, 6:58 PM MDTSevere Thunderstorm WarningUNRPerkins, Ziebach47 min
Jul 8, 7:10 PM MDTSevere Thunderstorm WarningUNRBennett, Jackson, Oglala Lakota65 min
Jul 8, 7:42 PM MDTSevere Thunderstorm WarningUNRPerkins, Ziebach63 min
Jul 8, 7:43 PM MDTSevere Thunderstorm WarningUNRPerkins62 min
Jul 8, 8:11 PM MDTSpecial Weather StatementUNRBennett34 min
Jul 8, 8:32 PM MDTSevere Thunderstorm WarningUNRHaakon, Ziebach58 min
Jul 8, 8:34 PM MDTSevere Thunderstorm WarningUNRMeade, Perkins, Ziebach56 min
Jul 8, 9:28 PM MDTSevere Thunderstorm WarningUNRHaakon, Meade, Ziebach62 min
Jul 8, 9:30 PM MDTSevere Thunderstorm WarningUNRHaakon, Ziebach24 min
Jul 8, 10:25 PM MDTSevere Thunderstorm WarningUNRHaakon, Jackson, Mellette65 min
Jul 8, 11:20 PM MDTSevere Thunderstorm WarningUNRMellette, Todd40 min
Jul 8, 11:56 PM MDTSpecial Weather StatementUNRTripp49 min
Jul 9, 3:41 PM MDTSpecial Weather StatementUNRCuster34 min
Jul 9, 3:57 PM MDTSevere Thunderstorm WarningUNRLawrence, Meade, Pennington12 min
Jul 9, 4:10 PM MDTSpecial Weather StatementUNRCuster35 min
Jul 9, 4:30 PM MDTSpecial Weather StatementUNRCuster15 min
Jul 9, 4:47 PM MDTSpecial Weather StatementUNRCuster28 min
Jul 9, 5:28 PM MDTSpecial Weather StatementUNRCuster32 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.